Alert archive / South Dakota / Severe Thunderstorm Warnings in 2017

Severe Thunderstorm Warning 43, NWS Aberdeen, SD

June 13, 20175 counties in South Dakota

NWS Aberdeen, SD issued this severe thunderstorm warning at Jun 13, 2017, 7:16 PM CDT for 5 counties in South Dakota. It was in force for 59 min. 2 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jun 13, 2017, 7:16 PM CDT (00:16 UTC)
Expired
Jun 13, 2017, 8:15 PM CDT
In force
59 min
Issued by
NWS Aberdeen, SD
Area
Storm-based polygon
Hail
0.75 in
Wind
60.0 mph

Counties Clark County, SD, Codington County, SD, Deuel County, SD, Grant County, SD, Hamlin County, SD

The radar

The Sioux Falls radar (KFSD), 125 km from the middle of the area, began a volume at 00:17 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jun 13, 8:05 PM CDTTSTM WND DMG3 Sw Milbank, SDLARGE SECTION OF ROOF BLOWN OFF DAIRY BARN.
Jun 13, 8:10 PM CDTTSTM WND DMGMilbank, SDMULTIPLE TREES DOWN, ELECTRICAL LINES DOWN. POSSIBLE FIRES STARTED DUE TO ELECTRICAL LINES DOWN.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this severe thunderstorm warning; the first came 49 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jun 13, 3:13 PM CDTTornado WatchSPC7 hr

The nearest sounding before it

Aberdeen, SD (KABR), launched 00:00Z, 0.3 hours before the alert went out and 111 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Aberdeen, SD at 00:00Z on 2017-06-14Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 118 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Aberdeen, SD at 00:00Z on 2017-06-14The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 279 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
118 J/kg
Mixed-layer CIN
-325 J/kg
Mixed-layer LCL
1575 m above ground
0-6 km bulk shear
62 kt
0-1 km storm-relative helicity
279 m²/s²
0-3 km storm-relative helicity
479 m²/s²
Significant tornado parameter
0.0
Supercell composite
10.8

Open this sounding in Storm Lab

The text

As transmitted.

080 
WUUS53 KABR 140016
SVRABR
SDC025-029-039-051-057-140115-
/O.NEW.KABR.SV.W.0043.170614T0016Z-170614T0115Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Aberdeen SD
716 PM CDT TUE JUN 13 2017

The National Weather Service in Aberdeen has issued a

* Severe Thunderstorm Warning for...
  Deuel County in northeastern South Dakota...
  Hamlin County in northeastern South Dakota...
  Eastern Grant County in northeastern South Dakota...
  Southeastern Clark County in northeastern South Dakota...
  Southeastern Codington County in northeastern South Dakota...

* Until 815 PM CDT

* At 716 PM CDT, a severe thunderstorm was located near Bryant, or 20
  miles north of Lake Thompson State Recreation Area, moving
  northeast at 50 mph.

  HAZARD...60 mph wind gusts and penny size hail. 

  SOURCE...Radar indicated. 

  IMPACT...Expect damage to roofs, siding, and trees. 

* Locations impacted include...
  Watertown, Milbank, Clear Lake, Estelline, Castlewood, Lake Norden,
  Bryant, Hayti, Toronto, Waverly, Kranzburg, Goodwin, Astoria,
  Revillo, Stockholm, Brandt, Strandburg, La Bolt, Troy and Altamont.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

A tornado watch remains in effect until 1000 PM CDT for northeastern
South Dakota.

LAT...LON 4455 9752 4463 9756 4526 9664 4464 9645
      4454 9645
TIME...MOT...LOC 0016Z 233DEG 46KT 4461 9740 

HAIL...0.75IN
WIND...60MPH
 
$$

TDK
3 follow-up statements
321 
WWUS53 KABR 140035
SVSABR

Severe Weather Statement
National Weather Service Aberdeen SD
735 PM CDT TUE JUN 13 2017

SDC025-140045-
/O.CAN.KABR.SV.W.0043.000000T0000Z-170614T0115Z/
Clark SD-
735 PM CDT TUE JUN 13 2017

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN CLARK COUNTY IS
CANCELLED...
    
The severe thunderstorm which prompted the warning moved out of the 
warned area. Therefore, the warning has been cancelled.

A tornado watch remains in effect until 1000 PM CDT for northeastern
South Dakota.

LAT...LON 4455 9724 4479 9733 4526 9664 4464 9645
      4454 9645
TIME...MOT...LOC 0035Z 238DEG 53KT 4476 9701 

$$

SDC029-039-051-057-140115-
/O.CON.KABR.SV.W.0043.000000T0000Z-170614T0115Z/
Deuel SD-Hamlin SD-Grant SD-Codington SD-
735 PM CDT TUE JUN 13 2017

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 815 PM CDT
FOR DEUEL...HAMLIN...EASTERN GRANT AND SOUTHEASTERN CODINGTON
COUNTIES...

At 735 PM CDT, a severe thunderstorm was located over Castlewood, or
12 miles southeast of Watertown, moving northeast at 60 mph.

HAZARD...60 mph wind gusts and penny size hail. 

SOURCE...Radar indicated. 

IMPACT...Expect damage to roofs, siding, and trees. 

Locations impacted include...
Watertown, Milbank, Clear Lake, Estelline, Castlewood, Lake Norden,
Hayti, Toronto, Waverly, Kranzburg, Goodwin, Astoria, Revillo,
Stockholm, Brandt, Strandburg, La Bolt, Troy, Altamont and Bullhead
Lake.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

A tornado watch remains in effect until 1000 PM CDT for northeastern
South Dakota.

LAT...LON 4455 9724 4479 9733 4526 9664 4464 9645
      4454 9645
TIME...MOT...LOC 0035Z 238DEG 53KT 4476 9701 

HAIL...0.75IN
WIND...60MPH
 
$$

TDK
073 
WWUS53 KABR 140054
SVSABR

Severe Weather Statement
National Weather Service Aberdeen SD
754 PM CDT TUE JUN 13 2017

SDC029-039-051-057-140115-
/O.CON.KABR.SV.W.0043.000000T0000Z-170614T0115Z/
Deuel SD-Hamlin SD-Grant SD-Codington SD-
754 PM CDT TUE JUN 13 2017

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 815 PM CDT
FOR DEUEL...NORTHEASTERN HAMLIN...EASTERN GRANT AND SOUTHEASTERN
CODINGTON COUNTIES...

At 753 PM CDT, a severe thunderstorm was located near Altamont, or
near Clear Lake, moving northeast at 65 mph.

HAZARD...60 mph wind gusts and penny size hail. 

SOURCE...Radar indicated. 

IMPACT...Expect damage to roofs, siding, and trees. 

Locations impacted include...
Watertown, Milbank, Clear Lake, Estelline, Toronto, Waverly,
Kranzburg, Goodwin, Astoria, Revillo, Stockholm, Brandt, Strandburg,
La Bolt, Troy, Altamont, Bullhead Lake, Moritz, Claremont Colony and
Dempster.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

A tornado watch remains in effect until 1000 PM CDT for northeastern
South Dakota.

LAT...LON 4455 9692 4493 9711 4526 9664 4464 9645
      4454 9645
TIME...MOT...LOC 0053Z 226DEG 57KT 4481 9679 

HAIL...0.75IN
WIND...60MPH
 
$$

TDK
980 
WWUS53 KABR 140106
SVSABR

Severe Weather Statement
National Weather Service Aberdeen SD
806 PM CDT TUE JUN 13 2017

SDC029-039-051-057-140116-
/O.EXP.KABR.SV.W.0043.000000T0000Z-170614T0115Z/
Deuel SD-Hamlin SD-Grant SD-Codington SD-
806 PM CDT TUE JUN 13 2017

...THE SEVERE THUNDERSTORM WARNING FOR DEUEL...NORTHEASTERN HAMLIN...
EASTERN GRANT AND SOUTHEASTERN CODINGTON COUNTIES WILL EXPIRE AT 815
PM CDT...
        
The storm which prompted the warning has moved out of the area.
Therefore the warning will be allowed to expire.  However gusty winds
are still possible with this thunderstorm.

A tornado watch remains in effect until 1000 PM CDT for northeastern
South Dakota.

LAT...LON 4455 9692 4493 9711 4526 9664 4464 9645
      4454 9645
TIME...MOT...LOC 0106Z 270DEG 46KT 4490 9661 

$$

TDK

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Aberdeen, SD wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 13, 2:52 PM CDT, 4 hours 24 minutes earlier.

Area forecast discussion, Jun 13, 2:52 PM CDT, 4 hours 24 minutes before
Area Forecast Discussion
National Weather Service Aberdeen SD
252 PM CDT Tue Jun 13 2017

.SHORT TERM...(This Evening through Wednesday Afternoon)
Issued at 252 PM CDT Tue Jun 13 2017

Still plenty of clouds across much of the CWA this afternoon as
dewpoints continue to climb through the upper 60s and lower 70s.
Surface trough is west of the James valley, but looks to have
cleared the Missouri valley as winds have turned north/northwest
there already. CAM solutions still showing convection beginning in
the next few hours, and will likely have to await the vort maxima
over western Nebraska to get the larger scale ascent going. Severe
parameters still support potential for large hail, damaging winds,
and even an isolated tornado or two. Winds are more backed across
the eastern CWA where there may be a better tornado potential.
Initially, storms may fire over FSD CWA as satellite suggests the
cumulus are becoming a bit more congested east of Chamberlain. Have
made a few adjustments to POPs based on current thinking and CAM
trends. Whatever activity that develops late this afternoon is
expected to form a line/broken line of storms as activity pushes
east into MN later this evening. Activity looks to be out of the
area by 06Z tonight. Dry conditions will return on Wednesday, with
breezy west winds. Highs will rise into the lower 80s for most
locations.

.LONG TERM...(Wednesday Evening through Tuesday)
Issued at 252 PM CDT Tue Jun 13 2017

The long term looks to be a bit more tranquil. Flat mid level flow
across the region should gradually transition to a western conus
ridge and eastern conus trof by the end of the period. This should
result in temperatures averaging out right around normal for most of
the period. The highest probabilities for measurable rain should be
on Saturday as a decent wave aloft moves across the forecast area.
Stability progs suggest not much chance of severe weather throughout
the entire long term.

&&

.AVIATION...(For the 18Z TAFS through 18Z Wednesday Afternoon)
Issued at 1239 PM CDT Tue Jun 13 2017

A mix of vfr/mvfr cigs will continue over the east into the
afternoon, but mainly vfr conditions should take over by mid to
late afternoon after some day time mixing. Showers and storms are
expected to fire up late this afternoon and evening mainly around
KABR/KATY.

&&

.ABR WATCHES/WARNINGS/ADVISORIES...
SD...None.
MN...None.
&&

SHORT TERM...TMT
LONG TERM...TDK
AVIATION...TDK
Hazardous weather outlook, Jun 13, 5:25 AM CDT, 13 hours 51 minutes before
Hazardous Weather Outlook
National Weather Service Aberdeen SD
525 AM CDT Tue Jun 13 2017

MNZ039-046-SDZ007-008-011-019>023-141030-
Traverse-Big Stone-Marshall-Roberts-Day-Clark-Codington-Grant-
Hamlin-Deuel-
525 AM CDT Tue Jun 13 2017

This Hazardous Weather Outlook is for portions of west central
Minnesota and northeast South Dakota.

.DAY ONE...Today and Tonight

Thunderstorms will remain in the forecast this morning, and an
isolated severe storm or two could produce hail to quarter size.
Storms will redevelop this afternoon ahead of a cold front. The
threat storms pose this afternoon include large hail, strong
winds, and tornadoes.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be requested this afternoon.

SDZ005-006-010-017-018-036-037-051-141030-
McPherson-Brown-Edmunds-Faulk-Spink-Hyde-Hand-Buffalo-
525 AM CDT Tue Jun 13 2017

This Hazardous Weather Outlook is for portions of central South
Dakota, north central South Dakota, and northeast South Dakota.

.DAY ONE...Today and Tonight

Thunderstorms will remain in the forecast early today, however
severe weather is not expected for the rest of the morning hours.
Storms will redevelop this afternoon ahead of a cold front. Storms
that form this afternoon could generate large hail and strong
winds. An isolated tornado or two is also possible.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be requested this afternoon.

SDZ003-004-009-015-016-033>035-045-048-141030-
Corson-Campbell-Walworth-Dewey-Potter-Stanley-Sully-Hughes-Jones-
Lyman-
525 AM CDT Tue Jun 13 2017 /425 AM MDT Tue Jun 13 2017/

This Hazardous Weather Outlook is for portions of central South
Dakota and north central South Dakota.

.DAY ONE...Today and Tonight

Thunderstorms will remain in the forecast through the early
morning hours, however no severe weather is expected. Thunderstorm
chances will rapidly diminish through the mid to late morning
hours with dry conditions this afternoon.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed.

Connelly

In the hours before

Local storm report, Jun 13, 5:55 PM CDT, 1 hour 21 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ABERDEEN SD
555 PM CDT TUE JUN 13 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0553 PM     HAIL             BATH                    45.47N 98.32W
06/13/2017  E0.50 INCH       BROWN              SD   EMERGENCY MNGR

&&

RV
Local storm report, Jun 13, 5:59 PM CDT, 1 hour 17 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ABERDEEN SD
559 PM CDT TUE JUN 13 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0426 PM     TORNADO          5 SSW ZELL              44.83N 98.77W
06/13/2017                   HAND               SD   LAW ENFORCEMENT

            SEVERAL BUILDINGS AND TREES DAMAGED. RADAR
            ESTIMATED TIME.

&&

RL
Local storm report, Jun 13, 6:07 PM CDT, 1 hour 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ABERDEEN SD
607 PM CDT TUE JUN 13 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0520 PM     TSTM WND DMG     2 W BRENTFORD           45.16N 98.36W
06/13/2017                   SPINK              SD   NWS EMPLOYEE

            TREE LIMBS DOWN.

&&

RL
Local storm report, Jun 13, 6:08 PM CDT, 1 hour 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ABERDEEN SD
608 PM CDT TUE JUN 13 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0525 PM     TSTM WND DMG     1 N BRENTFORD           45.17N 98.32W
06/13/2017                   SPINK              SD   TRAINED SPOTTER

            POWER POLE SNAPPED. RADAR ESTIMATED TIME.

&&

RL
Local storm report, Jun 13, 6:11 PM CDT, 1 hour 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ABERDEEN SD
611 PM CDT TUE JUN 13 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0605 PM     TORNADO          1 S GROTON              45.44N 98.10W
06/13/2017                   BROWN              SD   TRAINED SPOTTER

&&

RL
Local storm report, Jun 13, 6:44 PM CDT, 32 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ABERDEEN SD
644 PM CDT TUE JUN 13 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0639 PM     FUNNEL CLOUD     3 W PIERPONT            45.50N 97.89W
06/13/2017                   DAY                SD   TRAINED SPOTTER

&&

RL

The office that day

Everything else NWS Aberdeen, SD issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 13, 7:10 PM CDTSevere Thunderstorm WarningABRBrown, Clark, Codington, Day, Grant, Hamlin and 3 more65 min
Jun 13, 7:22 PM CDTSevere Thunderstorm WarningABRMarshall23 min
Jun 13, 7:24 PM CDTSevere Thunderstorm WarningABRBrown, Day, Marshall21 min
Jun 13, 7:38 PM CDTSevere Thunderstorm WarningABRBrown, Day, Marshall52 min
Jun 13, 7:45 PM CDTTornado WarningABRDay, Marshall, Roberts34 min
Jun 13, 8:03 PM CDTSevere Thunderstorm WarningABRCodington, Deuel, Grant, Roberts42 min
Jun 13, 8:12 PM CDTSevere Thunderstorm WarningABRMarshall, Roberts33 min
Jun 13, 8:38 PM CDTSevere Thunderstorm WarningABRRoberts22 min

Nearby

Severe Thunderstorm Warnings in South Dakota, 2017Every severe thunderstorm warning in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.